Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Lubbock, TX

March 28, 2017Crosby County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 28, 2017, 1:22 PM CDT for Crosby County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2017, 1:22 PM CDT (18:22 UTC)
Expired
Mar 28, 2017, 1:45 PM CDT
In force
23 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Crosby County, TX

The radar

The Lubbock radar (KLBB), 36 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 12:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

203 
WUUS54 KLUB 281822
SVRLUB
TXC107-281845-
/O.NEW.KLUB.SV.W.0009.170328T1822Z-170328T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
122 PM CDT TUE MAR 28 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Crosby County in northwestern Texas...

* Until 145 PM CDT

* At 122 PM CDT, a severe thunderstorm was located near Caprock, or 8
  miles east of Slaton, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ralls and Caprock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3341 10156 3358 10156 3372 10150 3359 10122
      3340 10139 3339 10152
TIME...MOT...LOC 1822Z 208DEG 15KT 3346 10149 

HAIL...1.25IN
WIND...60MPH
 
$$

07
1 follow-up statement
608 
WWUS54 KLUB 281836
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
136 PM CDT TUE MAR 28 2017

TXC107-281845-
/O.CON.KLUB.SV.W.0009.000000T0000Z-170328T1845Z/
Crosby TX-
136 PM CDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHWESTERN CROSBY COUNTY...

At 135 PM CDT, a severe thunderstorm was located near Caprock, or 11
miles west of Crosbyton, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ralls and Caprock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3358 10156 3372 10150 3359 10122 3346 10134
      3345 10150
TIME...MOT...LOC 1835Z 206DEG 30KT 3358 10143 

HAIL...1.00IN
WIND...60MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 12:30 PM CDT, 52 minutes earlier.

Area forecast discussion, Mar 28, 12:30 PM CDT, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
1230 PM CDT Tue Mar 28 2017

.AVIATION...
LIFR to VLIFR conditions in place at KPVW and occasionally at KCDS
but will see conditions improve shortly at KLBB to VFR/MVFR.
Approaching storm system will continue to generate thunderstorms
at all the terminals through this evening, some of which will be
severe. Storms will be slow to clear but will start to move east
through the afternoon. A cold front will push through the TAF
sites Wednesday morning which could generate another round of
precipitation but uncertainty is too high to include at this time.

Jordan

&&

.UPDATE...
Brief update as storms already firing just east of the dryline
and ahead of a strong band of mid-level drying as seen on WV
imagery. Instability is rapidly increasing as low level moisture
feed ahead of the surface low which appears to be developing
across the southwestern portions of the forecast area. Biggest
question remains how far east the dryline will push across the
southern South Plains and where the thunderstorm threat will end.
Lubbock may be on the edge as storms have already started to fire
southwest of the city with the biggest concern remaining the
Rolling Plains where backing winds will increase storm-relative
helicities through the afternoon. High-res models continue to
struggle with the dryline location with the majority keeping it
over the city of Lubbock which would prolong the potential for
additional severe storms. Further north, still have some question
as to how long it will take storms to connect to the boundary
layer rather than being elevated as they have been all morning
north of the clearing line. Still feel the biggest threat of
severe weather will remain over the Rolling Plains through tonight
but enough uncertainty exists back into the South Plains that
everyone should keep an eye on the forecast through tonight.

Jordan

&&

.PREV DISCUSSION... /issued 643 AM CDT Tue Mar 28 2017/

AVIATION...
Immediate issue is low clouds spreading into the area, initially
IFR to MVFR, but dropping ceilings and visibilities as moisture
increases this morning. Also expecting showers to break out
shortly. A dry punch is most likely to impact KLBB early to mid
afternoon, although there is a chance still that low level flow
will remain backed longer. Otherwise retained mostly MVFR
conditions this afternoon at KPVW and KCDS, with chance of
thunderstorms later today. Some risk of severe thunderstorms will
need to be monitored. RMcQueen

PREV DISCUSSION... /issued 438 AM CDT Tue Mar 28 2017/

SHORT TERM...
Where the dryline will be later today remains a bit unknown, so
calls for imprecision with details. Generally we believe the Dryline
should lie somewhere from near Friona to near or just east of
Lubbock and then to Justiceburg. But could easily adjust east or
west by a county. That explains some of the flex in the thunderstorm
chances, still holding on to low mention vicinity central and even
parts of the southwestern South Plains later today.

Not much in the large scale is different this morning. The upper low
over eastern Arizona will shift into central New Mexico later today,
then wobble close to the northwestern South Plains or southwest
Panhandle by daybreak Wednesday. A weak impulse will lift across the
area later this morning, along with a decent moist and warm low
level push, and will give opportunity for showers and thunder. Cap
this morning may be prohibitive, but should it break anywhere storms
could rapidly intensify. This will become more plausible as we
approach midday. Low level moisture will surge into the area mid to
late morning, with solutions indicating near surface saturation and
potential for fog. Showers and fog may co-exist so could make it
difficult for widespread sharply reduced visibilities. But at least
local restrictions are possible. A warm front lifting northward may
stall over the western end intersecting the surface low over the
western South Plains. There is potential for fog to persist into the
afternoon north of the warm front. West of the dryline, deep mixing
will develop late morning and continue into the afternoon as surface
pressure falls spread into the western South Plains. Wind speeds may
approach Wind Advisory levels, but our current forecast is just shy.

How the lead impulse disturbs low level conditions for later today
is part of the uncertainty. But a sharper part of the upper trough
will swing across the Pecos along with a speed max and give
potential for intensification of thunder later today. Convectively
available potential energy that may actually be realized appears in
the 1500 to 2500 joules per kilogram range, with Bulk Shear values
as high as 50 to 60 knots. Low level hodographs will remain curved
near and east of the dryline/warm front with lifted condensation
levels mostly 4000 feet or lower. This gives rise to supercell risk
with the full gamut of outcomes from large hail to heavy rain and
tornadoes. Solutions at the moment still favor from the eastern
South Plains through the Rolling Plains, and points south and
east, for greatest severe potential from afternoon through evening.
The bulk of severe activity is expected to spread east of the area
around or after midnight. Drier air will follow though mid level
cooling will be underway. We have mostly removed shower mention
after midnight. RMcQueen

LONG TERM...
The center of an upper level low will move directly across the South
Plains and Rolling Plains during the day on Wednesday following
Tuesday's fire weather and convection. This will bring an additional
risk for shower and thunderstorm development to much of the region
underneath the core and on the back side of the upper low. Cooling
mid level temperatures will lead to some elevated instability
although only on the order of a few hundred J/kg. At the same time
on Wednesday, a cold front will be moving through adding some
frontogenetical forcing in the mix. There will be no shortage of mid
and upper level moisture which may bring additional precipitation.
Also with the front, sustained winds in excess of 30 mph may be seen
in the extreme southwestern Texas Panhandle on Wednesday afternoon.
Subsidence will swing into the region as short wave ridging moves
overhead.

Models are still in good agreement in bringing another progressive
trough through the southern Rockies early this weekend but continue
to diverge past this point. The ECMWF solution has slowed down a bit
closer to the GFS solution with additional troughing moving onshore
on the west coast late in the weekend. A slower on shore trough
would mean a slower ejection of the southern Rockies low over the
weekend. Given the continued model inconsistency, confidence in the
forecast is low for this time, except for fire weather concerns.
This approaching upper low will create a surface response with a
deepening surface cyclone in eastern New Mexico on Friday and
Saturday. Strong southwesterly surface winds will likely return
these afternoons and with warm temperatures will elevate fire
weather concerns.

FIRE WEATHER...
Uncertainty regarding the location of the dryline later today,
but we are issuing a Red Flag Warning for the southwest into the
central South Plains. Lubbock county in particular appears to be
at the dividing line, but wherever it occurs will have a sharp
delineation from moist and backed flow to warm dry deeply mixed
conditions and gusty winds. Also, we are expecting quite a bit of
low level moisture early today along with a reasonable chance for
fog, showers, and thunder that could ease fire spread risks
especially central areas. Some adjustment in the Warning area is
possible today. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for TXZ027-028-
033>035-039>041.

&&
Hazardous weather outlook, Mar 28, 12:08 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1208 PM CDT Tue Mar 28 2017

TXZ021>044-291200-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1208 PM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

There is a risk of severe thunderstorms today, mainly along and
east of Interstate 27 into the Rolling Plains. Large hail up to
tennis ball size and damaging wind gusts to 60 MPH will be the
main threats. Isolated tornadoes are also possible with the
greatest potential across the northern Rolling Plains.

Patchy dense fog is possible this morning across the northern
South Plains and northern Rolling Plains. Lastly, critical fire
weather conditions are expected this afternoon over the western
and central South Plains where a Red Flag Warning is in effect.
Wind speeds in this areas may approach Wind Advisory levels.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warm temperatures and strong winds may create elevated to critical
fire weather conditions on Friday and Saturday afternoons across
the South Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely this afternoon through tonight.

Jordan

In the hours before

Local storm report, Mar 28, 12:45 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1245 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             6 NNW REESE CENTER      33.67N 102.07W
03/28/2017  M1.25 INCH       LUBBOCK            TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1700087

JM
Local storm report, Mar 28, 12:47 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
1247 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             6 NNW REESE CENTER      33.67N 102.07W
03/28/2017  M1.00 INCH       LUBBOCK            TX   TRAINED SPOTTER

&&

CORRECTED EVENT

EVENT NUMBER LUB1700087

JM
Local storm report, Mar 28, 12:48 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1248 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     HAIL             REESE CENTER            33.59N 102.03W
03/28/2017  M1.25 INCH       LUBBOCK            TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1700088

JM

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:48 AM CDTRed Flag WarningLUBBailey, Cochran, Hockley, Lamb, Lubbock, Lynn and 2 more9 hr
Mar 28, 12:14 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock31 min
Mar 28, 12:42 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lubbock33 min
Mar 28, 1:08 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock37 min
Mar 28, 1:40 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale, Lubbock35 min
Mar 28, 1:43 PM CDTSevere Thunderstorm WarningLUBCrosby32 min
Mar 28, 2:13 PM CDTAreal Flood AdvisoryLUBCrosby, Floyd62 min
Mar 28, 2:18 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza27 min
Mar 28, 2:30 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Garza, Kent90 min
Mar 28, 2:34 PM CDTTornado WarningLUBCrosby26 min
Mar 28, 2:42 PM CDTSevere Thunderstorm WarningLUBGarza, Kent33 min
Mar 28, 2:43 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent32 min
Mar 28, 3:14 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Floyd, Motley91 min
Mar 28, 3:15 PM CDTSevere Thunderstorm WarningLUBKent30 min
Mar 28, 3:18 PM CDTTornado WarningLUBDickens27 min
Mar 28, 3:38 PM CDTTornado WarningLUBMotley37 min
Mar 28, 4:01 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock29 min
Mar 28, 4:03 PM CDTAreal Flood AdvisoryLUBCrosby, Floyd, Hale, Lubbock87 min
Mar 28, 4:10 PM CDTTornado WarningLUBHall, Motley35 min
Mar 28, 4:24 PM CDTTornado WarningLUBDickens, Kent, King, Stonewall36 min
Mar 28, 4:24 PM CDTTornado WarningLUBCrosby, Floyd36 min
Mar 28, 4:34 PM CDTTornado WarningLUBCottle, Dickens, Motley26 min
Mar 28, 4:39 PM CDTTornado WarningLUBHall36 min
Mar 28, 4:41 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall34 min
Mar 28, 4:52 PM CDTTornado Warning Tornado observedLUBCottle, Dickens, King23 min
Mar 28, 4:56 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley34 min
Mar 28, 5:08 PM CDTTornado WarningLUBCottle, King37 min
Mar 28, 5:10 PM CDTAreal Flood AdvisoryLUBKing, Stonewall95 min
Mar 28, 5:12 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall33 min
Mar 28, 5:14 PM CDTAreal Flood AdvisoryLUBFloyd, Motley61 min
Mar 28, 5:14 PM CDTSevere Thunderstorm WarningLUBCottle, King31 min
Mar 28, 5:15 PM CDTTornado WarningLUBHall30 min
Mar 28, 5:22 PM CDTSevere Thunderstorm WarningLUBMotley23 min
Mar 28, 5:26 PM CDTAreal Flood AdvisoryLUBHall64 min
Mar 28, 5:45 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall30 min
Mar 28, 5:45 PM CDTSevere Thunderstorm WarningLUBCottle, Hall, Motley30 min
Mar 28, 5:53 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock37 min
Mar 28, 6:07 PM CDTAreal Flood AdvisoryLUBChildress, Cottle, Hall, Motley53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.